Idaho, 2009

Flash Flood and Hail in Idaho, June 26, 2009

June 26, 2009 · NWS PIH · 6 events in 5 counties and zones

Flooding occurred in Pocatello with large hail reported in southeast Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Flooding occurred in Pocatello with large hail reported in southeast Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 26, 10:14 AM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 26, 10:14 AM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1114 AM MDT FRI JUN 26 2009

.UPDATE...MINOR ADJUSTMENTS WERE MADE FOR CONVECTION DEVELOPING
VICINITY OF A QUASI STATIONARY FRONTAL BOUNDARY NEAR CHALLIS. THE
UPPER TROUGH AXIS WILL ADVANCE TO NEAR DICKEY IN THE NEXT 3 HOURS.
RS

&&

.PREV DISCUSSION... /ISSUED 1012 AM MDT FRI JUN 26 2009/

UPDATE...SATELLITE IMAGERY SHOWS THE PUSH OF MONSOON MOISTURE
ADVANCING EAST INTO WYOMING AND WITH IT THE MAIN THREAT OF RAIN
FALL. THE UPPER LEVEL TROUGH AXIS TO THE WEST WILL CROSS THE
EASTERN HIGHLANDS AROUND 6 OR 7 PM THIS EVENING. SATELLITE
DERIVED PRECIPITABLE WATER TAPPERS FROM NEAR ONE INCH TO ABOUT A
HALF INCH TOWARDS TWIN FALLS SO CONVECTION THIS AFTERNOON WILL
BRING LESS OF A THREAT OF RAIN. SMALL HAIL AND GUSTS TO AROUND 45
MPH REMAIN POSSIBLE WITH THUNDERSTORMS. THE HEAVIEST RAIN FALL THIS MORNING WAS
NEAR IRWIN WHERE A REMOTE SENSOR REPORTED A HALF INCH. SO FAR WE
HAVE NO REPORTS OF RUN OFF OR FLOODING PROBLEMS AND THERE DOES NOT
APPEAR TO BE LOCAL RISES IN RIVER LEVELS. RS

PREV DISCUSSION... /ISSUED 316 AM MDT FRI JUN 26 2009/

DISCUSSION...UPPER LOW IN SOUTHWESTERN CANADA EXPECTED TO PUSH A
COLD FRONT THROUGH THE AREA THIS MORNING. MEANWHILE LOW IN
SOUTHERN CALIFORNIA/NEVADA IS PUMPING A SWATH OF MOISTURE OVER
UTAH AND SOUTHEASTERN IDAHO. THIS ACTIVITY IS EXPECTED TO LIFT
NORTHWARD AND FOCUS PRIMARILY ON THE SOUTHERN AND EASTERN
HIGHLANDS AND SNAKE PLAIN. PRECIPITABLE WATER AMOUNTS CONTINUE TO
RUN HIGH...PEAKING AT AROUND 1 INCH LATE THIS MORNING AND
AFTERNOON. EXPECT LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS WITH
THUNDERSTORMS TODAY. TROUGH AXIS KICKS THROUGH THE AREA THIS
EVENING AND WILL RAPIDLY DRY OUT THE REGION FROM WEST TO EAST
TONIGHT. RIDGE BUILDS IN BEHIND THIS SYSTEM AND SHUTS OFF
PRECIPITATION INTO EARLY NEXT WEEK. MODELS INDICATE THAT THE DRY
WESTERLY FLOW TURNS A BIT MORE SOUTHWESTERLY ON TUESDAY. AS A
RESULT...MONSOONAL MOISTURE WRAPPING AROUND THE UPPER HIGH NUDGES
INTO EASTERN IDAHO. ISOLATED TO SCATTERED MOUNTAINS SHOWERS AND
THUNDERSTORMS RETURN TO THE FORECAST TUESDAY THROUGH THURSDAY.
TEMPERATURES CLIMB BACK TO SLIGHTLY ABOVE AVERAGE SUNDAY AND
BEYOND.

AVIATION...MONSOON MOISTURE WILL CONTINUE TO FUEL THUNDERSTORMS...
BUT MAINLY IN THE SOUTHEAST HALF OF THE FCST AREA. ISOLD TSTMS WILL
REMAIN POSSIBLE OVER THE REST OF THE FCST AREA. THE TSTMS WILL TAPER
OFF THIS EVENING. VFR CONDITIONS ARE EXPECTED TO PREVAIL TODAY AND
TONIGHT. HEDGES

FIRE WEATHER...SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE
EVENING OVER THE SOUTHEAST HALF OF THE DISTRICT...WITH ISOLATED
THUNDERSTORMS ELSEWHERE. BY SATURDAY MORNING...THE MONSOON MOISTURE
WILL MOVE OFF TO THE EAST. DRY CONDITIONS...WITH GRADUAL DECREASING
HUMIDITY WILL PREVAIL INTO NEXT WEEK AS THE OVERALL PATTERN CHANGES
TO RIDGING. HEDGES

HYDROLOGY...THE SNAKE RIVER AT SHELLEY CONTINUES JUST BELOW FLOOD
STAGE AND A FLOOD ADVISORY REMAINS IN EFFECT. SNAKE RIVER
IS JUST BELOW MODERATE STAGE AT BLACKFOOT AND IS FORECAST TO
CONTINUE TO REMAIN ABOVE ACTION STAGE FOR THE NEXT SEVERAL DAYS.
ADDITIONAL RAIN SHOWERS TODAY WILL CONTINUE TO POSE A THREAT TO
ALREADY HIGH WATER LEVELS.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR THE SNAKE RIVER AT BLACKFOOT CONTINUES.

&&
Hazardous weather outlook, Jun 26, 3:41 AM MST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
441 AM MDT FRI JUN 26 2009

IDZ017>025-031-032-271045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
441 AM MDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EPXECTED TO CONTINUE
ACROSS THE AREA THROUGH THIS EVENING. LOCALLY HEAVY
RAINFALL...PEAS SIZED HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE
WITH THUNDERSTORMS.

AREA WATERWAYS CONTINUE TO RUN HIGH DUE TO RECENT HEAVY RAINFALL.
ADDITIONAL RAINFALL TTODAY COULD AGGRAVATE THE SITUATION. THE
SNAKE RIVER NEAR BLACKFOOT IS EXPECTED TO CONTINUE TO FLOW NEAR
MODERATE FLOOD STAGE TODAY. CONTINUE TO MONITOR THE LATEST RIVER
FORECASTS FOR UPDATES ON THIS SITUATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH PRESSURE IS EXPECTED TO BRING DRIER WEATHER TO THE REGION
SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jun 26, 11:01 AM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
1201 PM MDT FRI JUN 26 2009

IDZ023-261845-
CARIBOU ID-BANNOCK ID-
1201 PM MDT FRI JUN 26 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  WEST CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 1245 PM MDT

AT 1159 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR POCATELLO  THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN BANNOCK COUNTY...

LAT...LON 4271 11245 4274 11244 4287 11236 4288 11234
      4273 11185 4253 11199
TIME...MOT...LOC 1800Z 180DEG 0KT 4285 11247

RS
Local storm report, Jun 26, 11:34 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1234 PM MDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             4 SE POCATELLO          42.84N 112.41W
06/26/2009  M0.25 INCH       BANNOCK            ID   TRAINED SPOTTER

            HAIL BEGAN ABOUT 5 MINUTES PRIOR TO CALLING.

&&

GWICKLUN
Local storm report, Jun 26, 11:47 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1247 PM MDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HEAVY RAIN       5 SE POCATELLO          42.82N 112.41W
06/26/2009  M1.00 INCH       BANNOCK            ID   TRAINED SPOTTER

            RAINFALL FELL WITHIN 30 MINUTES. STILL RAINING HEAVILY.

&&

GWICKLUN
Local storm report, Jun 26, 11:49 AM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1249 PM MDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             4 SE POCATELLO          42.84N 112.41W
06/26/2009  E0.50 INCH       BANNOCK            ID   TRAINED SPOTTER

            HAIL VARIED FROM 1/4 TO 1/2 INCH DIAMETER AND LASTED FOR
            ABOUT 2 MINUTES. RAINING LIGHTLY AT TIME OF REPORT.

&&

GWICKLUN

The radar

The Pocatello radar (KSFX), 33 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Bannock

When
June 26, 12:05 PM MST to 4:45 PM MST
Where
Bannock County, Pocatello to 1 mi SW of Pocatello
Cause
Heavy Rain
Property damage
$700,000
Reported by
Emergency Manager
Coordinates
42.870, -112.430

Flash flooding caused by as much a 2 inches of rain in a 2 hour period caused extensive flooding in the south portion of Pocatello. By 1:15 pm EDT 10th Street and Carter Avenue were completely flooded and not passable. The Juniper Hills and Riverside golf courses south of the city were completely underwater. South 5th Avenue was closed due to the water on the street. US 91 was closed from the South 5th exit to the Portneuf exit. 43 homes and several businesses were reported flooded. Water up to hoods of cars were reported on Bannock Highway near Riverside Golf Course. Water submerged cars in the Gables assisted living center on South Grant Avenue. Roads were closed throughout the Indian Hill section of Pocatello with knee deep water on most roads. A disaster area declaration was declared for Bannock County at 3:30 pm MDT. The rains created an 8 foot sink hole at Constitution Park. Sink holes developed at some local residences as deep as 12 feet. Extensive road damage occurred due to rushing debris.

Hail, Bannock

When
June 26, 2:00 PM MST to 2:20 PM MST
Where
Bannock County, 3 mi SSE of Pocatello
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.830, -112.407

Hail, Butte

When
June 26, 2:05 PM MST to 2:20 PM MST
Where
Butte County, 4 mi ESE of Howe
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
43.758, -112.926

Hail, Jefferson

When
June 26, 2:05 PM MST to 2:20 PM MST
Where
Jefferson County, 1 mi S of Terreton
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
43.816, -112.430

Hail, Caribou

When
June 26, 3:30 PM MST to 3:45 PM MST
Where
Caribou County, Lund
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.650, -111.880

Hail, Bonneville

When
June 26, 3:56 PM MST to 4:20 PM MST
Where
Bonneville County, 1 mi S of Ammon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.456, -111.980

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183724, 183707, 183696, 183697, 183691, 183701.